Iowa, 2008

Hail and Damaging Winds in Iowa, June 27, 2008

June 27, 2008 · NWS DMX · 14 events in 7 counties and zones

A cold front moved southeast across Iowa during the afternoon of the 27th. The initial surface wind shift line had passed, however the cold front aloft lagged the wind shift by at least 150 miles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$94,000
Crop damage
$80,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved southeast across Iowa during the afternoon of the 27th. The initial surface wind shift line had passed, however the cold front aloft lagged the wind shift by at least 150 miles. The airmass became unstable by afternoon with CAPE values in the 2000 to 3000 J/kg range, and lifted indices between -4 and -7 C. The atmosphere became more sheared as the afternoon progressed, with 30 to 45 kts of effective shear by late afternoon. Available downdraft CAPE was 700 to 900 J/kg, with cape available in the -10 to -30 C. layer of the atmosphere between 300 and 400 J/kg. Initially, a scattered line of thunderstorms formed over eastern parts of Nebraska and South Dakota. The line became more solidified as it moved into Iowa. A few rogue cells developed ahead of the line, and became severe. One of them produced baseball size hail southwest of Earlham in Madison County. For the most part, the storms produced hail in the three quarter to one inch diameter size. The storms produced gusty winds in most areas. There were several reports of winds around 60 MPH or so with the stronger storms. Most of the wind damage was limited to trees and power lines. A beta bow element moved through Cass County, destroying a machine shed there as high winds tore it apart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 27, 2:37 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 2:37 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT FRI JUN 27 2008

.SHORT TERM...TONIGHT

ANOTHER INTERESTING FORECAST SCENARIO.  WE HAD AN MCV MOVE ACROSS
SRN IA WHICH PRODUCED CLEARING SKIES IN ITS WAKE.  THIS IS NOW
ALLOWING THE ATMOSPHERE TO DESTABILIZE AND WITH MID 60 DEWPOINTS AND
CAPES OF 2000-3000...THUNDERSTORMS WILL BE DEVELOPING OVER THE NEXT
HOUR OR SO.  TO OUR WEST...AN UPPER LEVEL TROUGH IS PUSHING THROUGH
THE DAKOTAS AND INTO NW IA.  A COUPLE OF VORT CENTERS ARE RIDING
THROUGH THE FLOW AND ENHANCING THE UPPER LEVEL SUPPORT.  MEANWHILE
AT THE SURFACE...LOW PRESSURE OVER MN HAS AN ATTENDANT COLD FRONT
OVER OVER SE SDKTA INTO NCEN NEB.  THIS FEATURE SHOULD BE THE MAIN
SHOW AS THUNDERSTORMS ERUPT AHEAD OF THIS FEATURE IN SOME VERY
MOISTURE RICH AND UNSTABLE AIR.  ONCE THE STORMS GET GOING THEY
SHOULD BE PROGRESSIVE AND PUSH SOUTHEAST ACROSS CENTRAL IOWA THIS
EVENING.  THE ONE CAVEAT TO THIS SCENARIO IS THE GFS SOLUTION...
WHICH DEVELOPS AN MCS ALONG THE IA/MO BORDER AND TRUCKS THAT EAST
OVERNIGHT.  THE QPF THAT THE GFS PUTS OUT IS IN EXCESS OF 3
INCHES...WHICH WOULD NOT BE FAVORABLE.  IT IS HOWEVER THE OUTLIER SO
WHILE IT DESERVES MENTION GIVEN OUR PAST HEAVY RAINFALL...IT IS THE
LEAST FAVORED GIVEN THE CURRENT POSITION OF DEVELOPMENT.

.LONG TERM...SATURDAY THROUGH FRIDAY
LARGE UPPER LEVEL CLOSED LOW OVER SOUTHERN MANITOBA WILL DIVE
SOUTHEAST IN TO SOUTHERN MINNESOTA BY SATURDAY MORNING THEN CLIP
ACROSS NORTHEAST IOWA THROUGH THE DAY. THE 500 MB -20C COLD CORE
WILL MOVE OVER THE NORTHERN PORTION OF THE FORECAST AREA BETWEEN
15Z-21Z. IF ANY SURFACE HEATING AT ALL CAN OCCUR AHEAD OF THE UPPER
LEVEL SYSTEM AND ARRIVAL OF THE COLD CORE...WILL BECOME A CLASSIC
COLD CORE PULSE SEVERE CASE. ANY STORMS THAT DEVELOP IN THESE CASES
TEND TO BE PROFICIENT SMALL HAIL PRODUCERS WITH A FEW REACHING UP TO
SEVERE LIMITS. IN ADDITION WITH THE PULSE NATURE OF THE STORMS AND
UNIDIRECTIONAL FLOW...MICROBURSTS WITH GUSTS TO 60 MPH WILL BE
POSSIBLE. WITH THE UPPER LEVEL CIRCULATION PASSING OVERHEAD...CAN
NOT RULE OUT A FEW FUNNEL CLOUDS OVER THE NORTH DURING THE TIME
PERIOD SPECIFIED ABOVE. HIGHS ON SATURDAY WILL BE FAIRLY COOL WITH
HIGHS MAINLY IN THE 70S THOUGH CANNOT DISCOUNT POTENTIAL FOR
READINGS TO HOLD IN THE UPPER 60S NEAR THE MASON CITY AREA.

CYCLONIC FLOW WILL CONTINUE ON SUNDAY THOUGH BEST UPPER LEVEL ENERGY
ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL BE TO THE EAST...A FEW
SHOWERS WILL REMAIN POSSIBLE OVER THE EAST ESPECIALLY IN THE
AFTERNOON. THE STATE WILL REMAIN UNDER NORTHWEST FLOW THROUGH MID
NEXT WEEK. THE UPPER LEVEL LOW FROM THIS WEEKEND WILL LEAVE THE AREA
WASHED OUT SO TO SPEAK FOR MONDAY AND TUESDAY WITH ANY MOISTURE
SUPPRESSED WELL TO THE SOUTH. FOR WEDNESDAY AND BEYOND...HAVE
FOLLOWED THE MORE CONSISTENT AND PROGRESSIVE ECMWF WITH CHANCES FOR
THUNDERSTORMS WEDNESDAY AND THURSDAY WITH THE BOUNDARY THEN SETTLING
JUST TO THE SOUTH IN MISSOURI TO END THE WEEK. PLACEMENT OF WHERE
THE BOUNDARY STALLS WILL BE HIGHLY DEPENDANT ON THE STRENGTH OF THE
LOW PRESSURE SYSTEM MOVING THROUGH THE GULF OF ALASKA WHICH WILL IN
TURN BUILD A RIDGE THROUGH THE ROCKY MOUNTAIN WEST. THE STRONGER THE
RIDGE BECOMES TO THE WEST...THE FARTHER SOUTH THE SFC BOUNDARY WILL
LIKELY SETTLE THEN STALL.

&&

.AVIATION....27/18Z
UPPER LEVEL TROUGH AND A COLD FRONT EXTENDING FROM A LOW OVER MN
WILL BE THE MAIN PLAYERS IN THE FORECAST.  THUNDERSTORMS WILL
DEVELOP OVER SDKTA AND NEB AND ROLL ACROSS CENTRAL IOWA DURING THE
LATE AFTERNOON THROUGH MID EVENING HOURS.  MVFR/IFR COND WL LIFT TO
VFR COND THROUGH 22Z THEN THERE WILL BE LCL MVFR/IFR COND IN TSRA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH HIGHWAY 3
SOUTH TO MISSOURI BORDER UNTIL 00Z.

&&

SHORT TERM/AVIATION...FAB
LONG TERM...DONAVON
Hazardous weather outlook, Jun 27, 3:25 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT FRI JUN 27 2008

IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-282130-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
425 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST TWO THIRDS OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

A COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA LATER THIS
EVENING THROUGH THE OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS
ARE FORECAST TO DEVELOP AHEAD OF THE FRONT AND PUSH ACROSS THE
AREA LATER THIS AFTERNOON THROUGH MIDNIGHT. HEAVY RAINFALL IS
LIKELY WITH ANY STORM AND THE PRIMARY SEVERE THREATS WILL BE
LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED
OUT.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TONIGHT.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS NORTHERN
PORTIONS OF THE AREA...MAINLY NORTH OF HIGHWAY 20 ON SATURDAY
AFTERNOON. THE MAIN THREAT WILL BE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT...AND POSSIBLY
SATURDAY AFTERNOON AND EVENING.

IAZ004>007-015>017-023>025-033>035-044-045-282130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
425 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST THIRD OF CENTRAL
IOWA.

.DAY ONE...TONIGHT

A COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA LATER THIS
EVENING THROUGH THE OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS
ARE FORECAST TO DEVELOP AHEAD OF THE FRONT AND PUSH ACROSS THE
AREA THROUGH EARLY EVENING. HEAVY RAINFALL IS LIKELY WITH ANY
STORM AND THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL AND
DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS NORTHERN
PORTIONS OF THE AREA NORTH OF HIGHWAY 20 ON SATURDAY AFTERNOON AND
INTO THE EVENING. THE MAIN THREAT WILL BE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEED THIS AFTERNOON AND EVENING AND
POSSIBLY SATURDAY AFTERNOON AND EVENING.

FAB

The radar

The Des Moines radar (KDMX), 56 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Adair

When
June 27, 4:47 PM CST
Where
Adair County, 7.58 mi NNE of Howe
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
41.500, -94.320

Report received from KCCI television.

Hail, Madison

When
June 27, 4:55 PM CST
Where
Madison County, 0.86 mi SE of Earlham
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
41.490, -94.120

Hail, Madison

When
June 27, 4:55 PM CST
Where
Madison County, 4.16 mi SW of Earlham
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.460, -94.190

Quarter size hail reported at 130th and Pitzer.

Hail, Madison

When
June 27, 4:57 PM CST
Where
Madison County, 4.16 mi SW of Earlham
Measured
2.75 in hail
Property damage
$20,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
41.460, -94.190

Golf ball to baseball size hail was reported, along with 30 to 40 MPH winds.

Thunderstorm Wind, Adams

When
June 27, 5:10 PM CST
Where
Adams County, 0.52 mi W of Carbon
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
41.050, -94.840

High winds destroyed a machine shed.

Thunderstorm Wind, Story

When
June 27, 5:35 PM CST
Where
Story County, 1.72 mi SW of Slater
Measured
58 kt (67 mph) measured gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.860, -93.700

Thunderstorm Wind, Story

When
June 27, 5:38 PM CST
Where
Story County, 1.72 mi SW of Slater
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.860, -93.700

Measured wind gust reported by amateur radio operator.

Hail, Warren

When
June 27, 5:39 PM CST
Where
Warren County, 1.48 mi SSE of Scotch Ridge
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.450, -93.560

Thunderstorm Wind, Story

When
June 27, 5:45 PM CST
Where
Story County, 2.06 mi E of Midvale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.930, -93.530

Estimated winds of 60 MPH, along with 4 to 6 inch tree limbs down.

Thunderstorm Wind, Story

When
June 27, 5:50 PM CST
Where
Story County, 2.17 mi ENE of Midvale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.940, -93.530

Winds of 60 MPH were breaking 6 inch diameter tree limbs. Heavy rain was reducing visibility to one quarter of a mile or less.

Thunderstorm Wind, Story

When
June 27, 5:56 PM CST
Where
Story County, Slater
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.880, -93.680

Strong winds were breaking tree limbs 3 inches in diameter. There was also street flooding at Highway 210 and 510th St. The intersection with the city drainage system was backing up with water over the road.

Thunderstorm Wind, Union

When
June 27, 6:05 PM CST
Where
Union County, Afton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.030, -94.200

Wind reported by the Afton News.

Hail, Decatur

When
June 27, 6:25 PM CST
Where
Decatur County, Lamoni
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.620, -93.930

A small amount of penny size hail fell along with 40 MPH winds.

Hail, Decatur

When
June 27, 6:30 PM CST
Where
Decatur County, 1.25 mi WNW of Leon
Measured
0.75 in hail
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.740, -93.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97875, 97874, 97876, 97877, 97882, 97886, 97887, 97879, 97883, 97884, 97885, 97888, 97880, 97881.